Home
Up
Site Index
Ashton's Work
FAQ
Benzo Basics
About Benzos
About AD's
Water Titration
Surveys
Coping
The Un-Educated
Media Page
Other Issues
Dr. Reg Peart
My Benzopedia
Newsgroup
Poems
Fun Stuff
Books
Links
Video Links
About this site

Edward

Hello Everyone,

I decided to write my story about my panic attacks, anxiety and taking Ativan (Lorazepam).

I experienced my first panic attack in September 08 in a mall while I was travelling. I didn't know what was wrong with me and ended up going to an urgent care. The doctor told me that I was just dehydrated and to drink lots of fluid (no mention of panic attacks). The following week I had another intense attack while I was in a movie theatre. It was so intense that I ended up in the emergency room. I didn't know what was going on and I sure didn't know that I was having a panic attack. The doctor at the ER sent me home telling me that I had some kind of ear infection. I ended up in the Emergency room again 2 nights in a row. I didn't know what was wrong with me. Again, the Doctors did all kinds of tests on me and sent me home telling me there was nothing wrong with me (no mention of panic attacks). They all gave me different diagnosis and different prescriptions that all turned to make my panic and anxiety unbearable. I didn't sleep for 3 days in a row and was feeling like I was going crazy. 

I decided to go see a shrink. In a matter of minutes, the shrink told me that I was having panic/anxiety attacks and prescribed me 1mg Ativan (Lorazepam) twice a day (2mg) and Seroquel to help me sleep. I immediately started seeing a Psychologist that specialized in Cognitive Behavioral Therapy. I also start reading every self help book on anxiety that I could find and quickly learned some coping techniques.

After a few weeks, I started feeling a little better and stopped taking the Seroquel to sleep but remained on the Ativan 1mg twice a day (2mg). The Shrink suggested that I keep taking the Ativan for 5-6 months with no mention that it was highly addictive. I was really going through hell. I was having waves of panic all day long, everyday (still do).

I suddenly was having phobias of the grocery store, restaurants, malls and the gym that I had been previously going to everyday. I started distancing myself from all my friends and was trying to figure out why this was happening to me. I no longer had any feelings…where did this loving and caring guy go?? Everyone wanted to know…including me.  I was having all the symptoms listed in the books….headaches, dizziness, muscle pains, blurred vision, trouble breathing, rapid heart beat …should I list more?

My Psychologist recommended that I try and face my fears and phobias head on. It seemed to be working but I was still having lots of anxiety whenever I did anything. I stopped going to the gym due to fear that I was going to faint or freak out in front of everyone. I started running everyday as my new hobby…it really helped a lot.

After a few months, I was slowly getting a little better and was starting to do things I had been doing before my attacks. But it was always very stressful and full of anxiety. The worse part of my days were always the mornings and the evenings (still are)….right around feeding time and I don't mean food eating … I mean Ativan (Lorazepam) feeding time.

After 4-5 months of this, I started to wonder if these constant feelings where daily withdrawals from the Ativan. One night after drinking some wine, I forgot to take my meds and I swear I thought I was going crazy…I don't recommend that to anyone.  It's amazing the medicine that was given to me to stop the anxiety was now the reason for the anxiety.

That's when I told my shrink that I was concerned that I was getting physically addicted to the Ativan and that I would like to stop taking it. She suggested that I should stay on the Ativan and to start taking an anti-depressant. An anti-depressant?? I wasn't even depressed!!!

This doctor had only seen me twice in 5 months. She didn't even remember my name, didn't even remember what was wrong with me and never even asked me how I was feeling. I asked her how to safely get off the Ativan. She said it was very easy; you can taper off at .50mg a week (4 weeks). I thought that seemed very fast from what I learned from my research. I decided to taper at .25mg a week (8 weeks). I am currently in week 7 at .50mg.

Overall, I am feeling better every week. The 2 days following each taper are pretty bad. It's like a roller coaster ride. One minute I feel better and the next I feel like a disaster. This week's taper has been the worse so far and I am a little nervous about next week. It will be the first time that I won't be taking any meds in the morning and only in the evening. I kind of feel like I am going to be jumping out of an airplane and am not sure if my parachute will work….Kind of scary!!! But I know that after all this pain and suffering, I will get better.

Each week, I have been slowly starting to think clearer and feeling better. Some good things have definitely come out of this last 7 months. My hobby of running turned into me running a half-marathon (13.2 miles). I am now back in the gym everyday and feel like I am in the best physical shape of my life. The girl that has put up with me is now my Fiancée…yes, I was able to ask her to marry me without a panic attack!!!! I love you!!

I have learned a lot about myself through all this. I just hope that it will soon be all over. I have been waiting for 7 months to write this. They need to stop allowing doctor's to prescribe this awful drug out like candy. 

I wish everyone good luck on their journey. Stay positive!  If you have any comments or suggestions for me please send.

Thank you for reading my story,

Edward

 

 

Disclaimer:  The information contained in this website was not compiled by a doctor or anyone with medical training. The advice contained herein should not be substituted for the advice of a physician who is well-informed in the subject matter discussed. Before making any decisions about your health or treatment you should always confer with your physician and it is always assumed that you will do so.

About this site          Disclaimer               Contact

Last updated 22 July 2015